Virginia, 2020

Flash Flooding and Debris Flows in Virginia, May 24 to 25, 2020

May 24 to 25, 2020 · NWS RNK · 20 events in 4 counties and zones

Late afternoon thunderstorms developed along the southwest Virginia Blue Ridge and drifted southward into the foothills and piedmont producing intense rainfall over fairly saturated ground and causing some significant flash flooding and debris flows in parts of Franklin, Floyd and Henry counties. Rainfall of 2 to 4 inches with isolated higher amounts occurred in a few hours, with the heaviest…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1.7 million
Crop damage
None recorded
Events
20

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

Late afternoon thunderstorms developed along the southwest Virginia Blue Ridge and drifted southward into the foothills and piedmont producing intense rainfall over fairly saturated ground and causing some significant flash flooding and debris flows in parts of Franklin, Floyd and Henry counties. Rainfall of 2 to 4 inches with isolated higher amounts occurred in a few hours, with the heaviest over northern Henry County. A state of Emergency was declared in Henry County due to the flooding. Flood damage estimates exceeded $1.1 million with eight homes and one business receiving major damage. The storms also reached severe levels in terms of wind with considerable damage reported, mainly across Henry County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at May 24, 2:01 PM EST, 1 hour 17 minutes earlier.

Area forecast discussion, May 24, 2:01 PM EST, 1 hour 17 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
301 PM EDT Sun May 24 2020

.SYNOPSIS...
A weak cold front will extend from Pennsylvania into the Carolinas
tonight and Monday. High pressure will cover the region Tuesday and
Wednesday with a continued daily chance of thunderstorms, especially
in the mountains. Another cold front crosses the area Friday
and Saturday with more precipitation.

&&

.NEAR TERM /THROUGH MONDAY/...
As of 250 PM EDT Sunday...

Upper ridging over the western Atlantic will lead to rising 500MB
heights over the Carolinas and Mid Atlantic states tonight and
Monday.  Surface winds have turned to the northeast behind a
backdoor cold front that had reached the Roanoke and New River
Valleys. Bufkit showed a shallow stable layer that stays below
850MB. A the leading edge of a layer of low cloud behind the front
had filled in over Buckingham and Appomattox counties and was
approaching Lynchburg. These clouds will continue to advance tonight
and fill in much of the area east of the Blue Ridge by morning.

Surface winds already easterly well out ahead of that stratus. So
the localized upslope along the Blue Ridge in combination with that
subtle short wave that is sparking the current thunderstorms in West
Virgina may lead to isolated thunderstorms, but expect better
coverage from BLF to TNB where the back door front is providing
more surface convergence and the environment is more unstable.

The low clouds in the foothills and piedmont will dissipate during
the morning. Expecting enough sun in the afternoon to bring
temperatures into the 70s. Isolated to scattered thunderstorms in
the afternoon will be confined to west of the wedge, mainly west and
south of Bluefield and Boone.

&&

.SHORT TERM /MONDAY NIGHT THROUGH WEDNESDAY NIGHT/...
As of 210 PM EDT Sunday...

An upper ridge will sit along the east coast and drive moisture into
the area, mostly in the mountains in the western section of the CWA.
Daily chances for thunderstorms in this period, with best potential
for formation in the mountains of NW NC and SW VA on Tuesday and
Wednesday. A small wave will track north from the Gulf along the
flow from the ridge, bringing wider chances at showers and storms
Thursday for the entire area.

It will feel quite springlike this period, with highs in the 70s and
lows in the 50s/60s. It will still feel humid as we still try to dry
out from last week's soak.

&&

.LONG TERM /THURSDAY THROUGH SATURDAY/...
As of 200 PM EDT Sunday...

The upper level ridge over the eastern part of the country combined
with a Bermuda high off the coast will keep a warm and moist flow of
air over the Appalachians and central mid Atlantic region through
the end of the week. With a good supply of deep moisture will have
to watch for the potential of heavy rainfall.

Ensemble guidance indicates that the upper ridge will be flattening
in time, which will allow a weak front to sag into the area and
continue our chances for showers/thunderstorms into the weekend.
High pressure will finally start to build down from the upper
midwest with the promise of some drier conditions heading into the
first part of next week.

&&

.AVIATION /19Z SUNDAY THROUGH FRIDAY/...
As of 245 PM EDT Sunday...

scattered to numerous thunderstorms will continue in the
mountains of Virginia, North Carolina and West Virginia this
afternoon and evening. Airports that get impacted by any of
these storms will have MVFR ceilings and visibility. For now
have left mention of thunderstorms out of KLYH and KDAN since a
bulk of the storms are expected to remain to their west.

A weak backdoor cold front will push into the central
Appalachians tonight. This will allow for the leading edge of a
shield of stratus that was just east of KLYH to advance into
KROA/KBCB/KLWB and KDAN. Ceilings will lower to LIFR/LIFR
overnight with MVFR to IFR fog. Minimal improvement is expected
before the 18Z end of the TAF forecast period Monday.

Above average confidence in winds, ceilings tonight and timing
of thunderstorms this afternoon and evening.
Average confidence on visibility.

Extended Aviation Discussion...

Upper-level ridging will dominate the Mid-Atlantic region this week.
Showers and storms with MVFR conditions are possible mainly in
the afternoon/evening. No widespread or long term periods of
inclement weather are expected at this time. fog with IFR-LIFR
visibilities in the mornings with brief and isolated sub-VFR
ceilings/visibilities is expected each overnight.

A cold front comes through the area on Friday and Saturday
bringing a more widespread chance of precipitation and MVFR or
lower flight conditions.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.

&&

SYNOPSIS...AMS
NEAR TERM...AMS
SHORT TERM...VFJ
LONG TERM...MBS/VFJ
AVIATION...RAB
Hazardous weather outlook, May 24, 4:44 AM EST, 10 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
544 AM EDT Sun May 24 2020

NCZ005-006-VAZ033>035-043>047-058-059-251100-
Rockingham-Caswell-Franklin-Bedford-Amherst-Henry-Pittsylvania-
Campbell-Appomattox-Buckingham-Halifax-Charlotte-
544 AM EDT Sun May 24 2020

This Hazardous Weather Outlook is for north central North Carolina,
central Virginia, south central Virginia and west central Virginia.

.DAY ONE...Today and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ001>004-018>020-VAZ007-009>020-022>024-032-WVZ042>044-507-508-
251100-
Ashe-Alleghany NC-Surry-Stokes-Watauga-Wilkes-Yadkin-Tazewell-Smyth-
Bland-Giles-Wythe-Pulaski-Montgomery-Grayson-Carroll-Floyd-Craig-
Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge-Patrick-Mercer-
Summers-Monroe-Eastern Greenbrier-Western Greenbrier-
544 AM EDT Sun May 24 2020

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, southwest Virginia, west central Virginia
and southeast West Virginia.

.DAY ONE...Today and tonight.

Scattered thunderstorms are expected to develop this afternoon along
a weak backdoor cold front entering the region from the northeast
around midday. Soil conditions across the entire region are totally
saturated from recent excessive rainfall. Creeks, streams, and rivers
are still well above normal levels in many areas. Thunderstorms that
produce heavy rain and/or move slowly could quickly result in
localized flash flooding.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed for flooding reports during the
afternoon and evening hours.

RAB

In the hours before

Special weather statement, May 24, 1:50 PM EST, 1 hour 28 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
250 PM EDT Sun May 24 2020

VAZ019-020-023-024-WVZ507-241930-
Botetourt-Bath-Rockbridge-Alleghany-Eastern Greenbrier-
250 PM EDT Sun May 24 2020

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT
ALLEGHANY...NORTHWESTERN ROCKBRIDGE...BATH AND NORTHERN BOTETOURT
COUNTIES IN WEST CENTRAL VIRGINIA AND THE CITY OF COVINGTON...

At 248 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Burnsville to Callaghan. Movement
was east at 25 mph. These storms are producing torrential rainfall.
Localized flooding will be possible.

Winds in excess of 30 mph are possible with these storms.

Locations impacted include...
Covington...
Clifton Forge...
Goshen...
Millboro...
Warm Springs...
Hot Springs...
and Collierstown.

Do not drive your vehicle through flooded roadways. Stay inside
until the storms pass.

LAT...LON 3822 7971 3820 7956 3818 7951 3815 7953
      3817 7949 3816 7944 3809 7949 3800 7935
      3762 7964 3772 8023 3806 8002 3807 7996
      3810 7993 3813 7995 3815 7992 3818 7992
      3825 7983 3827 7980
TIME...MOT...LOC 1848Z 267DEG 33KT 3826 7969 3780 8005

BMG
Special weather statement, May 24, 1:56 PM EST, 1 hour 22 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
256 PM EDT Sun May 24 2020

NCZ019-241930-
Wilkes-
256 PM EDT Sun May 24 2020

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN WILKES COUNTY...

At 256 PM EDT, a strong thunderstorm was located over Elkville, or 10
miles west of Boomer, moving east at 15 mph.

Wind gusts up to 50 mph and half inch hail are possible with this
storm.

Locations impacted include...
North Wilkesboro...
Wilkesboro...
Boomer...
Darby...
Wilkesboro Reservoir...
Buck...
and Millers Creek.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3602 8135 3604 8140 3605 8139 3607 8141
      3608 8143 3607 8144 3609 8146 3609 8147
      3610 8148 3610 8151 3611 8154 3631 8122
      3603 8107 3604 8114 3603 8117 3604 8120
      3603 8127 3600 8132
TIME...MOT...LOC 1856Z 248DEG 12KT 3605 8144

BMG
Special weather statement, May 24, 2:13 PM EST, 1 hour 5 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
313 PM EDT Sun May 24 2020

NCZ001>003-019-VAZ015-016-241945-
Surry-Ashe-Wilkes-Alleghany-Grayson-Carroll-
313 PM EDT Sun May 24 2020

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT
ALLEGHANY...SURRY...WILKES AND CENTRAL ASHE COUNTIES IN NORTHWESTERN
NORTH CAROLINA...SOUTH CENTRAL CARROLL AND SOUTHEASTERN GRAYSON
COUNTIES IN SOUTHWESTERN VIRGINIA...

At 312 PM EDT, radar indicated several clusters of strong
thunderstorms. These storms were located along a line extending from
Barrett to Baldwin. Movement was southeast at 15 mph.

Winds in excess of 40 mph and pea size hail are possible with these
storms.

Locations impacted include...
Mount Airy...
North Wilkesboro...
Elkin...
Wilkesboro...
Flat Rock...
Sparta...
and Jefferson.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3604 8138 3618 8147 3624 8148 3626 8152
      3641 8162 3661 8094 3658 8061 3656 8061
      3655 8045 3604 8113 3603 8127 3600 8132
TIME...MOT...LOC 1912Z 312DEG 12KT 3654 8096 3633 8154

BMG
Special weather statement, May 24, 2:26 PM EST, 52 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
326 PM EDT Sun May 24 2020

VAZ014-018-019-022-023-WVZ044-242000-
Botetourt-Montgomery-Craig-Roanoke-Alleghany-Monroe-
326 PM EDT Sun May 24 2020

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT
NORTHWESTERN ROANOKE AND CENTRAL ALLEGHANY COUNTIES IN WEST CENTRAL
VIRGINIA...CRAIG COUNTY IN SOUTHWESTERN VIRGINIA...NORTHWESTERN
BOTETOURT COUNTY IN WEST CENTRAL VIRGINIA...NORTHEASTERN MONTGOMERY
COUNTY IN SOUTHWESTERN VIRGINIA AND EAST CENTRAL MONROE COUNTIES IN
SOUTHEASTERN WEST VIRGINIA AND THE CITY OF COVINGTON...

At 326 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Jordan Mines to near Simmonsville.
Movement was east at 15 mph.

Winds in excess of 40 mph and pea size hail are possible with these
storms.

Locations impacted include...
Covington...
Clifton Forge...
New Castle...
Paint Bank...
Sinking Creek...
Catawba...
and Eagle Rock.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3778 7966 3772 7969 3722 8019 3734 8044
      3739 8046 3787 8006
TIME...MOT...LOC 1926Z 282DEG 13KT 3772 8010 3739 8033

BMG
Special weather statement, May 24, 2:41 PM EST, 37 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
341 PM EDT Sun May 24 2020

NCZ002-003-019-020-242045-
Yadkin-Surry-Wilkes-Alleghany-
341 PM EDT Sun May 24 2020

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT
SOUTHEASTERN ALLEGHANY...SURRY...WILKES AND NORTHWESTERN YADKIN
COUNTIES IN NORTHWESTERN NORTH CAROLINA...

At 341 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Bottom to near Maple Springs.
Movement was east at 10 mph.

Wind gusts up to 50 mph and pea size hail are possible with these
storms.

Locations impacted include...
Mount Airy...
North Wilkesboro...
Elkin...
Wilkesboro...
Fairview...
Flat Rock...
and Jonesville.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3602 8135 3604 8140 3607 8141 3607 8144
      3615 8150 3619 8146 3622 8147 3655 8088
      3654 8044 3646 8045 3605 8089 3606 8098
      3603 8107 3604 8114 3603 8117 3604 8120
      3603 8127 3600 8132
TIME...MOT...LOC 1941Z 282DEG 11KT 3644 8082 3615 8136

BMG
Special weather statement, May 24, 2:59 PM EST, 19 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
359 PM EDT Sun May 24 2020

VAZ018-022>024-034-242030-
Botetourt-Craig-Roanoke-Rockbridge-Bedford-
359 PM EDT Sun May 24 2020

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT
NORTHERN ROANOKE...SOUTHEASTERN CRAIG...SOUTHWESTERN ROCKBRIDGE...
BOTETOURT AND NORTHWESTERN BEDFORD COUNTIES...

At 359 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Gala to near Abbott. Movement was
east at 30 mph.

Winds in excess of 40 mph and pea size hail are possible with these
storms.

Locations impacted include...
Buchanan...
Glasgow...
Troutville...
New Castle...
Montvale...
Catawba...
and Eagle Rock.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3768 7935 3730 7979 3734 7997 3735 8029
      3768 7997 3770 7992 3773 7990
TIME...MOT...LOC 1959Z 284DEG 26KT 3766 7991 3739 8019

BMG

The radar

The Roanoke radar (KFCX), 54 km away, was scanning. The volume nearest the first event began at 20:19 UTC.

Open the radar archive at this moment

Event by event

8 thunderstorm wind, 8 flash flood, 3 debris flow, 1 flood. Local standard time, as filed.

Thunderstorm Wind, Wythe

When
May 24, 3:18 PM EST
Where
Wythe County, 1.49 mi SSE of Grahams Forge
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Broadcast Media
Coordinates
36.910, -80.860

A couple large trees were uprooted on a private lot.

Flash Flood, Franklin

When
May 24, 5:03 PM EST to 8:03 PM EST
Where
Franklin County, 0.69 mi S of Callaway to 1.56 mi SE of Callaway
Cause
Heavy Rain
Reported by
Public
Coordinates
37.010, -80.050

Flooding was reported over western Franklin County in the Callaway area, around Daniels Run and the South Fork of the Blackwater River.

Flash Flood, Franklin

When
May 24, 5:30 PM EST to 8:30 PM EST
Where
Franklin County, 0.55 mi W of Prilliman to 2.12 mi WNW of Henry
Cause
Heavy Rain
Reported by
Public
Coordinates
36.880, -80.010

Prillaman Switch Road was flooded in the community of Prillaman.

Thunderstorm Wind, Henry

When
May 24, 5:38 PM EST
Where
Henry County, 0.89 mi NE of Sanville
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
36.730, -80.060

Thunderstorm winds blew down a tree and a power line, blocking passage on Sunnybrook Circle.

Debris Flow, Henry

When
May 24, 5:43 PM EST to 5:58 PM EST
Where
Henry County, 1.56 mi W of Philpott to 1.43 mi W of Philpott
Cause
Heavy Rain
Property damage
$500,000
Reported by
Other Federal Agency
Coordinates
36.781, -80.028

A debris flow damaged the power house at Philpott Dam knocking out power to the dam and causing some damage. According to the U.S. Army Corps of Engineers which operates Philpott, the timing of the landslide is not exact but the power to the plant tripped at 6:43 PM EDT on May 24, 2020. The slide may have started slowly a little before that time but the mass damaging slide would have been around the time of power failure. The slide occurred in the utility right of way cleared land area that goes up from the powerhouse transformer and switch yard up the hill on the AEP grid system on the Henry County side of the Dam.

Thunderstorm Wind, Henry

When
May 24, 5:52 PM EST
Where
Henry County, 1.31 mi WSW of Villa Hgts
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
911 Call Center
Coordinates
36.670, -79.940

A tree and a couple power lines blown down by thunderstorm winds onto Providence Lane.

Thunderstorm Wind, Henry

When
May 24, 5:53 PM EST
Where
Henry County, 0.89 mi SE of Fieldale
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
911 Call Center
Coordinates
36.690, -79.940

A tree was blown down by thunderstorm winds across Carver Road.

Thunderstorm Wind, Martinsville (C)

When
May 24, 5:58 PM EST to 6:05 PM EST
Where
Martinsville (C) County, 0.69 mi N of Martinsville
Measured
55 kt (63 mph) estimated gust
Property damage
$3,000
Reported by
911 Call Center
Coordinates
36.690, -79.870

A few trees were blown down by thunderstorm winds around the City of Martinsville.

Flash Flood, Henry

When
May 24, 6:00 PM EST to 9:00 PM EST
Where
Henry County, 1.65 mi WSW of Philpott to 2.15 mi ENE of Philpott
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
36.767, -80.025

Several reports of flash flooding were received including a partial or complete road washouts in the Bassett area of Blackberry Road and Wells Hollow Road. Emergency Management reported several evacuations occurring or being considered. A tire facility in Bassett was badly damaged due to the flooding.

Thunderstorm Wind, Henry

When
May 24, 6:07 PM EST
Where
Henry County, 2.15 mi SSW of Fontaine
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
911 Call Center
Coordinates
36.620, -79.880

A tree was blown down across Joseph Martin Highway.

Thunderstorm Wind, Henry

When
May 24, 6:13 PM EST
Where
Henry County, 1.66 mi W of Ridgeway
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
911 Call Center
Coordinates
36.580, -79.900

One tree was blown down by thunderstorm winds across Lee Ford Camp Road.

Thunderstorm Wind, Henry

When
May 24, 6:20 PM EST to 6:23 PM EST
Where
Henry County, 1.11 mi E of Ridgeway
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
36.580, -79.850

A couple trees down were blown down by thunderstorm winds around the Ridgeway area.

Debris Flow, Henry

When
May 24, 6:25 PM EST to 6:55 PM EST
Where
Henry County, 1.03 mi S of Philpott to 0.97 mi S of Philpott
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
36.765, -80.002

A mudslide was reported on Fairystone Park Highway near Trent Hill Drive.

Flash Flood, Henry

When
May 24, 6:41 PM EST to 9:41 PM EST
Where
Henry County, 0.56 mi WSW of Fontaine to 0.35 mi NNW of Horse Pasture
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
36.646, -79.879

Several more roads were reported to be washed out including Sleeping Hill Farm Road and Machinery Drive. A roadway was flooded at the intersection of West Fayette Street and Appalachian Drive, possibly by flooding from the Smith River and flooding tore down a tree.

Debris Flow, Henry

When
May 24, 7:21 PM EST to 7:51 PM EST
Where
Henry County, 0.81 mi SSW of Bassett to 0.2 mi SSW of Bassett
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
36.760, -79.987

Carson Drive in Bassett was blocked by a mudslide.

Flash Flood, Henry

When
May 24, 7:41 PM EST to 10:41 PM EST
Where
Henry County, 3.04 mi SW of Irisburg to 2.95 mi SW of Irisburg
Cause
Heavy Rain
Property damage
$5,000
Reported by
911 Call Center
Coordinates
36.590, -79.790

A water rescue was performed along a portion of Cox Road in the Ridgeway area.

Flash Flood, Henry

When
May 24, 7:55 PM EST to 10:55 PM EST
Where
Henry County, 3.66 mi WSW of Sandy Level to 3.49 mi WSW of Sandy Level
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
36.543, -79.777

The bridge over Stuart Creek on Meeks Road in southern Henry County was washed out.

Flash Flood, Henry

When
May 24, 8:00 PM EST to May 25, 12:00 AM EST
Where
Henry County, 1.44 mi S of Bassett to 2.72 mi S of Bassett
Cause
Heavy Rain
Property damage
$25,000
Reported by
911 Call Center
Coordinates
36.749, -79.978

Blackberry Creek flooded a home along Blackberry Road near Mary Hunter Drive and Foley Drive.

Flash Flood, Henry

When
May 24, 9:23 PM EST to May 25, 3:23 AM EST
Where
Henry County, 0.89 mi NE of Fieldale to 0.99 mi NE of Bassett Forks
Cause
Heavy Rain
Property damage
$1.2 million
Reported by
911 Call Center
Coordinates
36.710, -79.940

The Smith River was reported to be completely flooding over River Road in Fieldale near Shadyview Road. The Smith River at Bassett (BASV2) stage was around 12 feet near the time of this report. The river crested at 13.35 feet (14400 cfs) around 822 EST per USGS statistics. No flood stage had been set at this gage mainly due to the flood control exercised by Philpott Dam. But the stage was the 2nd highest since dam began operation in 1952, after the flood in September, 1987 of 15.20 feet. It should be noted that Philpott Dam lost power earlier in the evening due to a mudslide and the dam operators were unable to reduce downstream flows to the normal extent.

Flood, Henry

When
May 24, 10:45 PM EST to May 25, 2:00 AM EST
Where
Henry County, 0.46 mi ENE of Fontaine to 1.05 mi WSW of Old Liberty
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
36.652, -79.862

The Smith River at Martinsville (SMWV2) gage exceeded its Minor flood stage of 11 feet and crested at 12.87 feet early on the 25th. There were several reports of the Smith River flooding roadways and the river was reported to be overtopping the bridge at Daniels Creek Road. This was the 7th highest stage on record at this gage since the completion of Philpott Dam in 1952 and the highest since January 2010 (15.19 feet). Records date back to 1929 at this site but pre-1952 stages were not affected by the presence of Philpott Dam.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Debris Flow
A fast-moving slurry of mud, rock and debris, usually on a slope soaked by heavy rain or stripped by a fire.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2020Every state in 2020This day in weather historyWarnings in Virginia, May 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 893910, 892383, 892384, 893911, 892387, 893913, 893912, 893915, 892386, 893914, 893916, 893917, 892388, 892389, 892390, 892395, 892392, 892393, 892391, 892396.